Alabama, 2001

Damaging Wind in Alabama, August 5, 2001

August 5, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 1:52 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 5, 1:52 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
252 PM CDT SUN AUG 05 2001

     FOCUS IS ON BARRY AND HIS FUTURE PATH.  BASED ON CURRENT
TRACK CUTTING ACROSS THE SOUTHWEST PORTION OF THE CWA, WILL ISSUE A
FLASH FLOOD WATCH SHORTLY FOR ALL BUT THE TENNESSEE VALLEY COUNTIES
AND A SMALL SECTION FROM ETOWAH TO RANDOLPH COUNTIES.  HEAVY RAINS
OVER THE NEXT 36 HOURS COULD RESULT IN FLASH FLOODING WITH BROAD
AREA OF 3 TO 5 INCHES OF RAIN WITH THE POSSIBILITY OF LOCAL SPOTS
GETTING 6 TO 8 INCHES.

     HAVE SPENT MOST OF SHIFT WORKING ON NEXT 36 HOURS.  HAVE
CONCERNS THAT BARRY'S FORWARD PROGRESS MIGHT BE SLOWED ON IT'S
NORTHWEST TRACK WHICH COULD KEEP ALABAMA IN A WET PATTERN EVEN INTO
MID-WEEK AS BARRY WEAKENS.  RIVERS ARE IN PRETTY GOOD SHAPE TO
HANDLE THE CURRENTLY PROJECTED RAIN, BUT ADJUSTMENTS WOULD BE
NECESSARY IF BARRY SLOWS DOWN.

     BEYOND MID WEEK LOOKS LIKE AFTERNOON SHOWERS WILL REMAIN
POSSIBLE AS TEMPERATURES WILL CLIMB BACK TO SEASONAL VALUES FROM
THE COOLER VALUES OF THE NEXT COUPLE OF DAYS.

PRELIMINARY NUMBERS...

HSV TT 072/086 072/086 072 57357
BHM TT 074/085 072/086 073 575++
MGM TT 073/085 074/087 074 57++7=P

.BHM...FLASH FLOOD WATCH ZONES 11>17, 22>28, AND 30>50
       FOR MONDAY AND MONDAY NIGHT.

57

In the hours before

Special weather statement, Aug 5, 12:20 PM CST, 5 hours 58 minutes before
ALZ001>050-052145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT SUN AUG 5 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...TENNESSEE VALLEY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
NORTH ALABAMA THROUGH THIS AFTERNOON...AND INTO THE EARLY EVENING.
DUE TO RELATIVELY LIMITED INSTABILITY...NO SEVERE THUNDERSTORMS ARE
EXPECTED.  THE RAIN IS EXPECTED TO DIMINISH AFTER SUNSET...ALTHOUGH
A FEW SHOWERS MAY AGAIN MOVE INTO THE AREA BY MORNING...AS TROPICAL
STORM BARRY MOVES NORTH.

...CENTRAL ALABAMA...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
CENTRAL ALABAMA THROUGH MONDAY MORNING.  THE RAIN WILL BE SPOTTY AT
FIRST.  BUT AS TROPICAL STORM BARRY MOVES NORTH...THE RAIN WILL
EVENTUALLY BECOME MORE LIKELY...ESPECIALLY BY DAYBREAK MONDAY.  NO
SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR TONIGHT.  ON
MONDAY...THE STORM PREDICTION CENTER HAS PLACED MUCH OF CENTRAL AND
SOUTHERN ALABAMA...ROUGHLY FROM THE CITIES OF TUSCALOOSA...
BIRMINGHAM...AND ROANOKE...SOUTHWARD...UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS...DUE TO THE THREAT OF TORNADOES WITH LANDFALLING
TROPICAL SYSTEMS.

...SELMA...MONTGOMERY...AUBURN...AND POINTS SOUTH...
SEVERAL WAVES OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS THE
AREA THIS AFTERNOON AND TONIGHT...AS TROPICAL STORM BARRY HEADS
NORTH.  VERY HEAVY RAIN...AND WIND GUSTS OVER 30 MPH...WILL LIKELY
ACCOMPANY THESE BANDS OF RAIN.  WIND GUST POTENTIAL AND RAIN
INTENSITY WILL INCREASE EARLY MONDAY MORNING.  IN ADDITION... THE
STORM PREDICTION CENTER HAS PLACED MUCH OF SOUTH ALABAMA...FROM
MONTGOMERY AND EUFAULA SOUTHWARD...UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT...DUE TO THE THREAT OF TORNADOES ASSOCIATED
WITH A LANDFALLING TROPICAL SYSTEM.  THE SEVERE WEATHER THREAT ON
MONDAY INCLUDES MOST OF CENTRAL AND SOUTH ALABAMA.

ALL INTERESTS ACROSS NORTH AND CENTRAL ALABAMA SHOULD GET FREQUENT
UPDATES ON THE DEVELOPMENTS REGARDING TROPICAL STORM BARRY THROUGH
TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The radar

The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
August 5, 6:18 PM CST
Where
Dekalb County, Ft Payne
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -85.733

A few trees were blown down in Fort Payne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264144.